Laughter is the best medicine, and now, here’s the best medicine to treat laughter. Fainting from laughter happens, albeit rarely, and is probably a vasovagal response, reports a case series in the medical literature.
Dubbed “Sitcom Syncope,” the series of three patients and a literature review of other cases evaluated patients who reported loss of consciousness during vigorous laughter. The series was reported by Prashan H. Thiagarajah, MD, an ACP Associate Member at the Allegheny General Hospital in Pittsburgh, Pa., and colleagues in Postgraduate Medicine.
The three patients reported seven fainting spells induced by vigorous laughter that were witnessed friends or family.
All patients were hospitalized and underwent a complete history and physical, 12-lead echocardiogram, chest radiograph, routine blood analysis, transthoracic echocardiography, Holter monitoring, carotid duplex study, stress testing, polysomnography, and head-up tilt table testing. In each cases, structural heart disease and cerebrovascular disease were ruled out.
In head-up tilt table testing, blood pressure, heart rate, and respiratory rate were recorded every two to three minutes, and a video clip was shown to induce laughter after 20 minutes. All patients had an abnormal response, either a significant decrease in systolic blood pressure or inappropriate heart rate response when returned to the upright position.
Gelastic syncope may be a variant of vasodepressor syncope, the researchers wrote.
“We suggest that gelastic syncope is a unique and separate subset of neurally mediated syncope similar to tussive or micturition syncope,” they wrote. Coughing, urination or laughing produces repetitive short breaths, inducing a Valsalva-like hemodynamic response that increases intrathoracic pressure, decreases the return of venous blood from the systemic circulation, and reduces stroke volume.
The authors continued, “The normal physiologic response to a reduction in stroke volume is a compensatory increase in heart rate. Patients with gelastic syncope, much like those with other forms of vagally mediated syncope (tussive and micturation), have an impaired heart rate response and have an uncompensated reduction in stroke volume, and when severe, lose consciousness.”
The usual therapeutic interventions should help these patients, the doctors said. While some patients reported stifling their laughter, researchers suggested alternatives: drinking two liters of liquid a day, dietary salt supplements, compression stockings, physical maneuvers such as gripping hands and tensing arms and legs, and avoiding prolonged standing. If behavioral therapies fail, consider first beta-blockers and then midodrine.
*This blog post was originally published at ACP Internist*